Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 33, NWS Topeka, KS

June 5, 2019Coffey County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 5, 2019, 11:08 PM CDT for Coffey County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2019, 11:08 PM CDT (04:08 UTC)
Expired
Jun 6, 2019, 2:00 AM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Coffey County, KS

The radar

The Topeka radar (KTWX), 102 km from the middle of the area, began a volume at 04:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 11:12 PM CDTFLASH FLOODBurlington, KSA COUPLE OF ROADWAYS IN BURLINGTON WERE BARRICADED DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 4.1 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1777 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

040 
WGUS53 KTOP 060408
FFWTOP
KSC031-060700-
/O.NEW.KTOP.FF.W.0033.190606T0408Z-190606T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1108 PM CDT Wed Jun 5 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Central Coffey County in east central Kansas...

* Until 200 AM CDT.

* At 1107 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between three and four inches 
  of rain are estimated to have fallen. Flash flooding is expected 
  to begin shortly.

* Some locations that will experience flooding include...
  Burlington, New Strawn, Gridley, Le Roy and John Redmond Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3810 9596 3826 9596 3836 9551 3810 9552
      3806 9563

$$
2 follow-up statements
688 
WGUS73 KTOP 060416
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1116 PM CDT Wed Jun 5 2019

KSC031-060700-
/O.CON.KTOP.FF.W.0033.000000T0000Z-190606T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coffey-
1116 PM CDT Wed Jun 5 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR
CENTRAL COFFEY COUNTY...

At 1114 PM CDT, emergency management reported a couple streets in 
Burlington have been barricaded off due to water over the roads. 
Radar estimates between 3 and 4 inches of rain has already fallen.

Some locations that will experience flooding include...
Burlington, New Strawn, Gridley, Le Roy and John Redmond Reservoir. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3810 9596 3826 9596 3836 9551 3810 9552
      3806 9563

$$
511 
WGUS73 KTOP 060650
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
150 AM CDT Thu Jun 6 2019

KSC031-060700-
/O.EXP.KTOP.FF.W.0033.000000T0000Z-190606T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coffey-
150 AM CDT Thu Jun 6 2019

...THE FLASH FLOOD WARNING FOR CENTRAL COFFEY COUNTY WILL EXPIRE AT
200 AM CDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3810 9596 3826 9596 3836 9551 3810 9552
      3806 9563

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 6:10 PM CDT, 4 hours 58 minutes earlier.

Area forecast discussion, Jun 5, 6:10 PM CDT, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
610 PM CDT Wed Jun 5 2019

...AVIATION UPDATE...

.SHORT TERM...(This evening through Thursday)
Issued at 339 PM CDT Wed Jun 5 2019

Overall pattern features weak tropospheric flow and subtle surface
boundaries, owing to low predictability for timing/coverage for
convection. Several convergent zones via surface observations and
satellite show favored areas of convection over NW Kansas, northern
Missouri, and south central Kansas - all of which have ongoing or
imminent convective initiation. Another confluence line is
identified across the forecast area, roughly from Council Grove to
Topeka. The canopy of cirrus and lack of afternoon cumulus suggest a
lower probability, but still non-zero, for thunderstorm development.

Models suggest a MCS will evolve from the Raton Mesa in the
proximity of a slow-moving upper low that will move from NM to OK
overnight into Thursday. Guidance favors convective development in
advance of this feature across eastern Kansas, potentially beginning
overnight, but more likely by late morning into the afternoon hours
Thursday. Where storms develop, storm motion will be slow to
occasionally stationary, and with PW values increasing to ~1.50",
locally heavy rainfall and flash flooding over already saturated
grounds may be possible. The most robust storms will also have the
potential for strong/brief wind gusts up to 50 mph and small hail.
The anticipated cloud debris and weak deep layer shear will mitigate
much of the severe weather threat.

.LONG TERM...(Thursday night through Wednesday)
Issued at 339 PM CDT Wed Jun 5 2019

Some residual chances for thunderstorms will be possible on Friday
across east central Kansas as the upper low pulls away. A few
weakening storms may move into the area Saturday night into Sunday
morning as a weak cold front moves through the area, although best
chances will be displaced to the north closer to the upper trough.
Temperatures in the mid/late range of the forecast are expected to
cool some, generally highs in the middle to upper 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday)
Issued at 610 PM CDT Wed Jun 5 2019

Main concern is the potential for TS this evening and again
Thursday with the slow moving upper low to the southwest and south
of the area. This evening, it looks like convection will be to
isolated to include in the forecast. Models show little
inhibition by the late morning Thursday. With a spoke of energy
lifting around the upper low, there could be scattered storms in
the area. Confidence in timing or location is to low to mention
anything more than a VCSH at this time. Otherwise think VFR
conditions should prevail.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Blair
LONG TERM...Blair
AVIATION...Wolters
Hazardous weather outlook, Jun 5, 6:48 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
648 PM CDT Wed Jun 5 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-070000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
648 PM CDT Wed Jun 5 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

A few hit or miss thunderstorms will be possible through the
evening and overnight. They could briefly cause some strong wind
gusts and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

Flooding on some area rivers is forecast to continue through this
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters should not be needed tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Special weather statement, Jun 5, 8:19 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Topeka KS
819 PM CDT Wed Jun 5 2019

KSZ058-060145-
Coffey-
819 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COFFEY COUNTY UNTIL 845
PM CDT...

At 819 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Burlington, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burlington, Waverly, New Strawn, Gridley and John Redmond Reservoir.

LAT...LON 3817 9596 3822 9596 3840 9558 3827 9551
      3826 9552 3813 9552 3810 9595
TIME...MOT...LOC 0119Z 246DEG 23KT 3818 9582
Special weather statement, Jun 5, 9:17 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Topeka KS
917 PM CDT Wed Jun 5 2019

KSZ054-060245-
Lyon-
917 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LYON COUNTY UNTIL 945 PM
CDT...

At 917 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Madison, moving west at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Olpe.

This includes Kansas Turnpike between mile markers 116 and 117.

LAT...LON 3817 9636 3831 9636 3827 9600 3817 9599
TIME...MOT...LOC 0217Z 087DEG 9KT 3819 9609
Special weather statement, Jun 5, 9:24 PM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Topeka KS
924 PM CDT Wed Jun 5 2019

KSZ056-059-060300-
Franklin-Anderson-
924 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN AND NORTHERN
ANDERSON COUNTIES UNTIL 1000 PM CDT...

At 924 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harris, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Ottawa, Richmond, Greeley, Princeton, Lane and Harris.

This includes Interstate 35 between mile markers 182 and 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3819 9551 3843 9551 3862 9522 3844 9506
      3839 9506
TIME...MOT...LOC 0224Z 235DEG 21KT 3836 9542
Special weather statement, Jun 5, 9:45 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
945 PM CDT Wed Jun 5 2019

KSZ054-060315-
Lyon-
945 PM CDT Wed Jun 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LYON COUNTY UNTIL
1015 PM CDT...

At 944 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Olpe, moving west at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Olpe.

This includes Kansas Turnpike between mile markers 117 and 119.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3817 9636 3833 9635 3829 9612 3817 9613
TIME...MOT...LOC 0244Z 092DEG 13KT 3821 9623

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:19 PM CDTSpecial Weather StatementTOPCoffey26 min
Jun 5, 9:17 PM CDTSpecial Weather StatementTOPLyon28 min
Jun 5, 9:24 PM CDTSpecial Weather StatementTOPFranklin36 min
Jun 5, 9:45 PM CDTSpecial Weather StatementTOPLyon30 min
Jun 5, 10:27 PM CDTAreal Flood AdvisoryTOPCoffey, Lyon93 min
Jun 5, 11:48 PM CDTAreal Flood WarningTOPJefferson11 hr
Jun 6, 2:00 AM CDTAreal Flood AdvisoryTOPDouglas, Franklin3 hr
Jun 6, 3:23 AM CDTSpecial Weather StatementTOPShawnee22 min
Jun 6, 4:03 AM CDTAreal Flood AdvisoryTOPJackson, Nemaha3 hr
Jun 6, 10:51 AM CDTAreal Flood WarningTOPJefferson8 hr
Jun 6, 4:51 PM CDTSpecial Weather StatementTOPMarshall24 min
Jun 6, 6:29 PM CDTSpecial Weather StatementTOPRepublic31 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.